Volume 13, issue 4 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The hit problem for $H^{*}(\mathrm{BU}(2);\mathbb{F}_{p})$

David Pengelley and Frank Williams

Algebraic & Geometric Topology 13 (2013) 2061–2085

The hit problem for a module over the Steenrod algebra A seeks a minimal set of A–generators (“non-hit elements”). This problem has been studied for 25 years in a variety of contexts, and although complete results have been notoriously difficult to come by, partial results have been obtained in many cases.

For the cohomologies of classifying spaces, several such results possess two intriguing features: sparseness by degree, and uniform rank bounds independent of degree. In particular, it is known that sparseness holds for H(BO(n); F2) for all n, and that there is a rank bound for n 3. Our results in this paper show that both these features continue at all odd primes for BU(n) for n 2.

We solve the odd primary hit problem for H(BU(2); Fp) by determining an explicit basis for the A–primitives in the dual H(BU(2); Fp), where we find considerably more elaborate structure than in the 2–primary case. We obtain our results by structuring the A–primitives in homology using an action of the Kudo–Araki–May algebra.

Steenrod algebra, hit problem, primitive elements, Kudo–Araki–May algebra, symmetric invariants
Mathematical Subject Classification 2010
Primary: 16W22, 55R40, 55R45, 55S10
Secondary: 16W50, 55S05, 57T10, 57T25
Received: 7 October 2012
Revised: 23 January 2013
Accepted: 18 February 2013
Published: 29 May 2013
David Pengelley
Department of Mathematical Sciences
New Mexico State University
Las Cruces, NM 88003-8001
Frank Williams
Department of Mathematics
New Mexico State University
Las Cruces, NM 88003-8001